Pennsylvania, 2007

Extreme Cold in Pennsylvania, February 7 to 8, 2007

February 7 to 8, 2007 · NWS CTP · 7 events in 7 counties and zones

Gusty west winds and low temperatures combined to produce very low wind chills across the region.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Gusty west winds and low temperatures combined to produce very low wind chills across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Feb 7, 3:36 PM EST, 6 hours 24 minutes earlier.

Area forecast discussion, Feb 7, 3:36 PM EST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
336 PM EST WED FEB 7 2007

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
A COLD...AND FOR THE MOST PART...DRY NORTHWEST FLOW ALOFT WILL LIMIT
SCATTERED SNOW SHOWERS TO THE WESTERN MTNS THROUGH THURSDAY AND
BEYOND. A LARGE PERCENTAGE OF LAKE ERIE IS NOW ICE COVERED WHICH
WILL TRIM SENSIBLE AND LATENT HEAT TRANSPORT INTO RELATIVELY WEAK
LES SNOW BANDS THAT WILL MOVE NORTH...AND CONSOLIDATE CLOSE TO
INTERSTATE 90 TONIGHT. THE SNOW BANDS WILL PUSH SOUTH AND INLAND A
BIT LATER THURSDAY MORNING AS THE INCREASING BOUNDARY LAYER DEPTH
HELPS TO VEER THE MEAN WIND AROUND TO ABOUT 280 DEG.

THE COMBINATION OF EVEN THE LIGHT TO MODERATE WESTERLY BREEZE WITH
THE NEAR ZERO TEMPS TONIGHT WILL DROP THE WIND CHILL TO NEAR MINUS
15 ACROSS THE LAUREL HIGHLANDS AND NW MTNS. A WIND CHILL ADVISORY
HAS BEE ISSUED FOR THESE AREAS FROM 10 PM TONIGHT TO 10 AM THURSDAY.

SNOW ACCUMULATION DURING THE UPCOMING 24 HOURS WILL BE GENERALLY A
COATING TO PERHAPS AN INCH ACROSS THE NW MTNS...NEAR AND TO THE EAST
OF ROUTE 219...WITH AROUND 3 INCHES POSSIBLE ACROSS FAR NW WARREN
COUNTY. SCATTERED FLURRIES WILL MAKE IT AS FAR SE AS A LINE FROM
KJST...KFIG AND KELZ. ELSEWHERE...CLEAR TO PARTLY CLOUDY AND COLD
CONDITIONS WILL CONTINUE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
CONTINUED COLD /BLW NORMAL TEMPS/ AND MAINLY DRY WX THE THRU THE
WKEND AS MUCH OF NERN NA REMAINS UNDER THE INFLUENCE OF A BROAD
UPPER UPR LVL CYC CIRC WITH ERN CANADIAN POLAR VORTEX. SHORT WAVE
RIPPLES EMBEDDED WITHIN THE WNWRLY FLOW WILL PUSH A COUPLE OF WEAK
SFC TROFS THRU ON THUR/FRI WITH LOW SCHC/CHC POPS STILL CONFINED TO
THE FAR NW/NRN COS. VISIBLE SAT IMAGERY FROM EARLIER TODAY REVEALED
CONSIDERABLE ICE FORMATION OVER LAKE ERIE...AND THIS IS SUPPORTED BY
THE GREAT LAKES COASTAL FORECASTING SYS /GLCFS/ ICE COVERAGE MAP
DEPICTING MUCH OF THE LAKE WITH AT LEAST 70% ICE COVER. IN
ADDITION...THE NORTHERN AND WESTERN PORTION OF THE LAKE IS AT LEAST
95-100% FROZEN. THIS WILL UNDOUBTEDLY PROHIBIT LAKE MOISTURE FROM
BEING TRANSPORTED FAR INLAND. THUS...AGAIN WILL CONTINUE LOW POPS
(20-30%) ACROSS THE SNOWBELT AREAS OF NW WARREN CO AS WELL AS THE NW
MTNS. THESE VALUES ARE ACTUALLY SLIGHTLY HIGHER THAN SHORT TERM ENS
MOS GUID...HOWEVER FOR COLLABORATION PURPOSES HAVE OPTED TO KEEP
THEM AT LEAST SCHC. THE GFS DOES HAVE A FAST MOVG CLIPPER SLIDING BY
TO OUR SOUTH ON SUNDAY BUT GIVEN THE LACK OF SUPPORT FROM THE OTHER
OPERATIONAL MODELS...FEEL THIS FEATURE IS SUSPECT AND WILL IGNORE
FOR THE TIME BEING.

THE PATTERN BECOMES MORE INTERESTING/ACTIVE BY EARLY NEXT WEEK
WITH CONFLUENT MID AND UPPER LEVEL FLOW SITUATED OVER THE NE
CONUS...PACIFIC AIR INVADING THE WEST AND THE GOMEX OPENING UP. A
MORE POTENT S/W TROF/POLAR VORTEX AND ASSOC SFC CLIPPER SYS SLIDES
EWD ACROSS THE UPPER GREAT LAKES AND INTO NRN NEW ENGLAND ON
MONDAY...DRAGGING AN ELONGATED SFC CLD FNT SOUTH AND EAST THRU THE
REGION. THIS MAY KICK OF SOME SCT -SHSN ACROSS PORTIONS OF CENTRAL
PA AS THE FROPA ACTS TO SLIGHTLY REINFORCE THE MODIFIED CA AIRMASS
ALREADY IN PLACE. HAVE ADDED IN SOME SMALL POPS FOR MONDAY MAINLY
ACROSS THE NORTH CENTRAL 2/3 OF THE AREA. IT ALSO APPEARS THAT
THIS FRONT WILL SET UP A BAROCLINIC ZONE ALONG OR JUST SOUTH OF
THE MASON- DIXON LINE.

THE ECMWF/UKMET/DGEX/GFS AND MREF/GEFS CONTINUE TO AGREE ON MID-
LVL S/W ENERGY MOVG EWD THRU THE SRN ROCKIES AND INTO THE CENTRAL
PLAINS STATES BY LATE MONDAY/EARLY TUE. MEANWHILE...A SLIGHTLY
ANOMALOUS SFC HI BEGINS TO DRIFT SOUTH AND EAST FROM THE NRN
PLAINS AND INTO THE NORTHEAST BY THIS TIME...SETTING UP A COLD
NERLY FLOW/POTENTIALLY CAD SCENARIO. THIS IS EVIDENT IN THE 850MB
U-WIND ANOMALIES WHICH GO NEGATIVE (-)1-2 STD FOR TUE->WED. THE
AFOREMENTIONED MID LVL WAVE WILL INDUCE/ENERGIZE A SFC LOW OVR THE
SRN PLAINS/LWR MS VLY WITH AN INVERTED TROF XTNDG NEWD INTO THE
SRN APPALACHIANS. ATTM...IT LOOKS LIKE THE POSITION OF THE ERN
CANADIAN POLAR VORTEX AND SFC HI PRES CENTER UPSTREAM MAY JUST BE A
BIT TOO FAR EAST FOR AN IDEAL SRN STREAM SFC LOW TRACK. IN
ADDITION...THE IDAHO 700MB RIDGE AXIS ALSO SEEMS A LITTLE EAST OF
THE CLIMATOLOGICALLY FAVORED /PSU RULE OF THUMB/ POSITION.
NEVERTHELESS...THIS WILL BASICALLY BE THE FIRST CHC OF WIDESPREAD
SNOW FOR THE MID ATLANTIC/NERN CONUS THIS WINTER SEASON. THE 12Z
MREF/GEFS ENS MEAN BRINGS AN ANOMALOUS SFC LOW FROM THE TN VLY
ENEWD TO OFF THE NC COAST BY LATE TUE NIGHT. NRN STREAM SHRTWV
DETAILS THAT MAY HAVE A SIGNIFICANT IMPACT ON THIS SYSTEM WILL
LIKELY TAKE A WHILE TO RESOLVE. THIS TRACK IS SLIGHTLY SURPRESSED
AND WOULD KEEP MUCH OF THE PCPN ALONG AND SOUTH OF THE PA TURNPIKE.
DETAILS OF THIS SYS WILL BECOME MORE APPARENT IN TIME AS
UNCERTAINTY STILL LOOMS WITH REGARD TO POTENTIAL IMPACTS FOR OUR
AREA. WILL CONTINUE TO MONITOR SUBSEQUENT MODEL RUNS AND MAY
NEED TO MENTION IN HWO GIVEN INCREASING CONFIDENCE AND RUN-TO-RUN
CONSISTENCY. ATTM...THE SRN 1/3 OF THE CWA WOULD HAVE THE BEST
SHOT FOR SNOW ACCUMS BUT STILL TO FAR OUT TO BE CERTAIN OF
ANYTHING. FOLLOWED CLOSELY TO HPC GUID FOR THE MOST PART IN THE
LONGER RANGE.

&&

.AVIATION /21Z-18Z/...
VFR FLYING CONDITIONS WILL CONTINUE THROUGH THURSDAY ACROSS THE
CENTRAL MTNS AND SUSQ VALLEY...WHILE VFR CIGS AND VSBYS WILL BE
MIXED WITH TIMES OF MVFR CIGS AND VSBYS IN SNOW SHOWERS ACROSS THE
REGION TO THE NORTHWEST OF A LINE FROM KDUJ TO KBFD. LOCALIZED IFR
CIGS AND VSBYS IN LAKE EFFECT SNOWS WILL OCCUR WEST OF KBFD THIS
EVENING...AND AGAIN FROM LATE THURSDAY MORNING THROUGH THE AFTERNOON
HOURS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY FROM 10 PM THIS EVENING TO 10 AM EST
THURSDAY FOR PAZ005-006-010-011-017-024-033.

&&

SHORT TERM...LAMBERT
LONG TERM...STEINBUGL
AVIATION...LAMBERT
Hazardous weather outlook, Feb 7, 5:17 AM EST, 16 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
517 AM EST WED FEB 7 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-081030-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
517 AM EST WED FEB 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF LIGHT SNOW OCCURRING OVER SOUTHERN PENNSYLVANIA THIS
MORNING WILL EXIT THE STATE BY MID MORNING. IN GENERAL LESS THAN
AN INCH OF SNOW IS EXPECTED...HOWEVER THIS COULD BE ENOUGH TO
CAUSE SOME MINOR PROBLEMS OR SLOW GOING WITH THE MORNING COMMUTE.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GARTNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, McKean

When
February 7, 10:00 PM EST to February 8, 10:00 AM EST
Where
McKean forecast zone
Reported by
ASOS
Coordinates
41.808, -78.569 (the zone’s center; the record gives no point)

Temperatures in the single digits, combined with west winds of 10 to 20 mph, produced wind chills of 10 to 15 degrees below zero.

Extreme Cold/Wind Chill, Potter

When
February 7, 10:00 PM EST to February 8, 10:00 AM EST
Where
Potter forecast zone
Reported by
ASOS
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

Temperatures in the single digits, combined with west winds of 10 to 20 mph, produced wind chills of 10 to 15 degrees below zero.

Extreme Cold/Wind Chill, Elk

When
February 7, 10:00 PM EST to February 8, 10:00 AM EST
Where
Elk forecast zone
Reported by
ASOS
Coordinates
41.425, -78.649 (the zone’s center; the record gives no point)

Temperatures in the single digits, combined with west winds of 10 to 20 mph, produced wind chills of 10 to 15 degrees below zero.

Extreme Cold/Wind Chill, Cameron

When
February 7, 10:00 PM EST to February 8, 10:00 AM EST
Where
Cameron forecast zone
Reported by
ASOS
Coordinates
41.437, -78.204 (the zone’s center; the record gives no point)

Temperatures in the single digits, combined with west winds of 10 to 20 mph, produced wind chills of 10 to 15 degrees below zero.

Extreme Cold/Wind Chill, Clearfield

When
February 7, 10:00 PM EST to February 8, 10:00 AM EST
Where
Clearfield forecast zone
Reported by
ASOS
Coordinates
41.000, -78.474 (the zone’s center; the record gives no point)

Temperatures in the single digits, combined with west winds of 10 to 20 mph, produced wind chills of 10 to 15 degrees below zero.

Extreme Cold/Wind Chill, Cambria

When
February 7, 10:00 PM EST to February 8, 10:00 AM EST
Where
Cambria forecast zone
Reported by
ASOS
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

Temperatures in the single digits, combined with west winds of 10 to 20 mph, produced wind chills of 10 to 15 degrees below zero.

Extreme Cold/Wind Chill, Somerset

When
February 7, 10:00 PM EST to February 8, 10:00 AM EST
Where
Somerset forecast zone
Reported by
ASOS
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

Temperatures in the single digits, combined with west winds of 10 to 20 mph, produced wind chills of 10 to 15 degrees below zero.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7672, 7673, 7674, 7675, 7676, 7677, 7678.